Comparative risk of impaired glucose metabolism associated with cyclosporine versus tacrolimus in the late posttransplant period

F. L. Luan, H. Zhang, D. E. Schaubel, C. D. Miles, D. Cibrik, S. Norman, A. O. Ojo

Research output: Contribution to journalArticle

35 Scopus citations

Abstract

New onset diabetes after transplantation (NODAT) and impaired fasting glucose (IFG) are common in kidney transplant recipients (KTRs). Calcinuerin inhibitor (CNI) therapy is a causal risk factor. NODAT is associated with increased mortality and diminished graft survival. We studied the incidence of NODAT and IFG in KTRs before and after a medically indicated switch of CNI therapy from cyclosporine (CsA) to tacrolimus (Tac). The study population consisted of 704 nondiabetic KTRs. Of them, 171 underwent conversion from CsA to Tac (group I) and 533 remained on the CsA since transplantation (Group II). Time-dependent Cox regression and generalized estimating equations were used to account for sequential CNI exposure. NODAT and IFG occurred in 15.2% and 22.1% of group I subjects and 15.6% and 25.8% of group II subjects, respectively (p = 0.90 for NODAT and p = 0.38 for IFG). Accounting for equal follow-up time since conversion from CsA to Tac, the adjusted 5-year NODAT-free survival was 87.4% and 91.4% in group I and group II, respectively (p = 0.90). In conclusion, conversion to Tac, compared to continuous exposure to CsA, carries quantitatively similar risk of impaired glucose metabolism in KTRs in the late posttransplant period.

Original languageEnglish (US)
Pages (from-to)1871-1877
Number of pages7
JournalAmerican Journal of Transplantation
Volume8
Issue number9
DOIs
StatePublished - Sep 1 2008

Keywords

  • Calcineurin inhibitor agents
  • Kidney transplantation
  • New onset diabetes mellitus

ASJC Scopus subject areas

  • Immunology and Allergy
  • Transplantation
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Comparative risk of impaired glucose metabolism associated with cyclosporine versus tacrolimus in the late posttransplant period'. Together they form a unique fingerprint.

  • Cite this